Iowa, 2026Blizzard in Iowa, March 15 to 16, 2026
March 15 to 16, 2026 · NWS DVN · 21 events in 21 counties and zones
A large storm system moved across the Midwest March 15 to the 16th, initially bringing rain and thunderstorms to the area on the morning of the 15th. This storm system intensified rapidly into the evening drawing much colder air into the region.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large storm system moved across the Midwest March 15 to the 16th, initially bringing rain and thunderstorms to the area on the morning of the 15th. This storm system intensified rapidly into the evening drawing much colder air into the region. This resulted in widespread snow across the area with strong west with frequent gusts of 40 to 55 MPH. many area airports reported visibilities as low a half a mile with several of a quarter of a mile or less for several hours. Local news reported that most areas schools were closed and several Department of Transportation districts reported snow covered road ways. Interstate 80 was closed during the night of March 15 west of Iowa City all the way to the Nebraska/Iowa border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 15, 5:27 PM CST, 33 minutes earlier. Its key messages:
- Significant travel impacts expected late this afternoon into Monday with very strong winds, falling snow, and blowing snow leading to blizzard conditions. This will impact the Monday AM commute.
- Much colder on Monday and Tuesday with a warming trend beginning midweek.
Area forecast discussion, Mar 15, 5:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
627 PM CDT Sun Mar 15 2026
.KEY MESSAGES...
- Significant travel impacts expected late this afternoon into
Monday with very strong winds, falling snow, and blowing snow
leading to blizzard conditions. This will impact the Monday AM
commute.
- Much colder on Monday and Tuesday with a warming trend
beginning midweek.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 127 PM CDT Sun Mar 15 2026
The severe threat has ended across the area with surface low
lifting to east of Galesburg and a warm front stretching
northeastward toward Kenosha Wisconsin. This places Bureau and
Putnam Counties on the cold side of the warm front with no
severe thunderstorms expected. Small hail is likely with
stronger storms.
The surface low has trended farther to the south than originally
forecast and is expected to deepen further as large scale ascent
increases with the arrival of the 500 MB trough late this
afternoon and into this evening. The cold front is also surging
quickly eastward across the area early this afternoon. The
temperatures have fallen into the 30s behind the front. The
forecast net effect has been to move up the arrival of the cold
front and quicken the falling temperatures across the area into
this evening. This will also slightly increase the snowfall
totals across the area, along with potentially some convective-
type snowfall rates early-mid evening.
Very strong winds will make the snowfall very difficult to
measure, although it is important to remember total snowfall is
one of and probably not the main message with this (winds and
blowing snow are). Snowfall totals of 6 to 10 inches are
possible over the northeast third of the CWA with 5 to 9 north
of a Iowa City to Geneseo line, with 2 to 4 inches south of that
line. A Blizzard Warning will go into effect for much of this
area by early evening. The lowest totals are expected across
far northeast Missouri and west central Illinois. A Winter
Weather Advisory has been issued for this area.
This system will continue to intensify as the surface low lifts
into the Great Lakes. The pressure gradient will become tighter
across the region as this occurs leading to wind speeds rapidly
increasing to 25 to 35 MPH with gusts between 50 to 60 MPH late
this afternoon through daybreak Monday. While there is some
uncertainty on snow ratios, these speeds are far and away enough
to lead to widespread blowing and drifting snow. When snow is
falling too, this should result in areas of near zero
visibility, especially in open locations. Additionally,
continuing falling temperatures will cause untreated surfaces
to freeze quickly adding to additional travel hazards making it
dangerous to impossible to travel. Temperatures will fall into
the teens areawide by Monday morning, with wind chill values on
Monday morning at 10 to 15 below zero for a few hours through
mid morning. This looks to fall short of a Cold Weather Advisory.
There is uncertainty on how bad visibility will be in blowing
snow Monday after daybreak because the falling snow in the
deformation area will have likely ended. While confidence is
high that there will be at least hazardous travel, the
"dangerous" aspect will be regularly evaluated. If they were not
to be as bad in some areas, we would consider transitioning to
another winter headline. Confidence is highest in the blizzard
conditions across eastern Iowa from I-80 northward with
climatological support for that area.
Monday will be much colder with high temperatures ranging from
15 degrees above zero northwest of Cedar rapids to the mid 20s
in far southeast Iowa, northeast Missouri, northwest Illinois
south of Interstate 80. Winds will very slowly decrease through
the day with gusts up to 35 MPH possible during the afternoon.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Issued at 127 PM CDT Sun Mar 15 2026
Little change in the long term period forecast. Northwest flow
aloft will continue through the end of the period. Another fast
moving storms system will move across the area late Tuesday
afternoon into Wednesday morning. This will bring a chance of
snow to the area. Snowfall amounts will be light with this storm
system.
After a cold start to the week, warm up is forecast to begin across
the area on Wednesday with temperatures into the 60s and lower 70s
by the end of the week.
There is another subtle shortwave in the flow toward the end of the
week but there is disagreement on the timing and location of this
wave and its impact on the area. Currently, the forecast is dry with
the better forcing and moisture to our north.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 619 PM CDT Sun Mar 15 2026
Conditions are expected to rapidly deteriorate to below
minimums at all TAF sites through the overnight. When snow
finally ends, blowing sn will lead to IFR/MVFR conditions and
possibly zero visibility right above the ground. So there could
remain an issue with seeing runways into Monday morning.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Blizzard Warning until 1 PM CDT Monday for IAZ040>042-051>053-
063>065-067-076>078-087>089-098-099.
High Wind Warning until 10 AM CDT Monday for IAZ040>042-
051>054-063>068-076>078-087>089-098-099.
Blizzard Warning until 1 PM CDT Monday for IAZ054-066-068.
IL...High Wind Warning until 10 AM CDT Monday for ILZ015-024>026.
Blizzard Warning until 1 PM CDT Monday for ILZ001-002-007-009-
015>018-024>026.
High Wind Warning until 1 PM CDT Monday for ILZ001-002-007-009-
016>018.
Wind Advisory until 10 AM CDT Monday for ILZ034-035.
Winter Weather Advisory until 1 PM CDT Monday for ILZ034-035.
MO...High Wind Warning until 10 AM CDT Monday for MOZ009-010.
Winter Weather Advisory until 1 PM CDT Monday for MOZ009-010.
&&
SHORT TERM...Gibbs
LONG TERM...Cousins
AVIATION...CousinsHazardous weather outlook, Mar 15, 1:26 PM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
226 PM CDT Sun Mar 15 2026
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
226 PM CDT Sun Mar 15 2026
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A significant winter storm will bring rain rapidly changing to
snow to the area late this afternoon into this evening. North
winds will increase late this afternoon into this evening with
gusts of 40 to 60 MPH. This will lead to near zero visibility
in falling snow and blowing snow overnight. This will effect the
Monday commutes.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Strong winds and blowing snow will continue through Monday
creating low visibility and slick travel conditions especially
during the morning commute.
Another storm system will bring accumulating snow to portions of
the outlook area Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports over 1 inch will be greatly appreciated.
DC
Blizzard, Buchanan
- When
- March 15, 6:00 PM CST to March 16, 7:00 AM CST
- Where
- Buchanan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
The COOP Observer near Stanley reported 3.5 inches of snow. Visibility was variable for several hours with winds gusting between 45 to 55 MPH.
Blizzard, Delaware
- When
- March 15, 6:00 PM CST to March 16, 10:00 AM CST
- Where
- Delaware forecast zone
- Reported by
- AWOS
- Coordinates
- 42.471, -91.367 (the zone’s center; the record gives no point)
A trained spotter reported 3.5 inches of snow. The AWOS at KMXO reported several hours with visibility below a quarter of a mile in snow and blowing snow. Wind gusts ranged 45 to 55 MPH.
Blizzard, Benton
- When
- March 15, 6:00 PM CST to March 16, 7:00 AM CST
- Where
- Benton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
Trained spotter reports ranged from 1.2 inches near Vinton to 3.2 inches 3 miles south southeast of Atkins. Wind gusts were between 45 to 55 MPH significantly reducing whiteout visibilities in falling and blowing snow.
Blizzard, Jones
- When
- March 15, 6:00 PM CST to March 16, 10:00 AM CST
- Where
- Jones forecast zone
- Reported by
- AWOS
- Coordinates
- 42.121, -91.131 (the zone’s center; the record gives no point)
The AWOS at the Monticello Airport AWOS (KMXO) reported several hours of the visibility below a quarter of a mile in falling and blowing snow. Trained spotter snowfall reports ranged from 3 inches 2 miles east southeast of Fairview to 5.0 inches 1 mile north northwest of Monticello.
Blizzard, Dubuque
- When
- March 15, 6:00 PM CST to March 16, 10:00 AM CST
- Where
- Dubuque forecast zone
- Reported by
- ASOS
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
The ASOS at the Dubuque Regional Airport (KDBQ) recorded visibilities between a 1/2sm and 1sm. Winds gusted between 35 to 45 MPH. The official NWS snowfall observation at the Dubuque Regional Airport was 6.3 inches.
Blizzard, Jackson
- When
- March 15, 6:00 PM CST to March 16, 12:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.172, -90.574 (the zone’s center; the record gives no point)
A trained spotter reported 5 inches 1 mile northwest of Maquoketa. Snow drifts closed County Road 317 north of LaMotte.
Blizzard, Muscatine
- When
- March 15, 6:00 PM CST to March 16, 10:00 AM CST
- Where
- Muscatine forecast zone
- Reported by
- AWOS
- Coordinates
- 41.484, -91.113 (the zone’s center; the record gives no point)
The AWOS at the Muscatine Airport (KMUT) reported visibilities between 1/2sm and 1sm that occasionally dropped below 1/4sm.Winds across eastern Iowa gusted between 45 to 55 MPH. Trained spotter snowfall reports ranged from 6.3 inches 4 miles north northeast of Muscatine to 6.5 inches 3 miles northeast of Muscatine.
Blizzard, Keokuk
- When
- March 15, 6:00 PM CST to March 16, 10:00 AM CST
- Where
- Keokuk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.337, -92.179 (the zone’s center; the record gives no point)
A trained spotter reported 1.5 inches of snow in Sigourney. Wind gusted between 45 to 55 MPH across eastern Iowa combed with snow and blowing snow reducing visibilities between 1/2sm to 1sm.
Blizzard, Washington
- When
- March 15, 6:00 PM CST to March 16, 10:00 AM CST
- Where
- Washington forecast zone
- Reported by
- AWOS
- Coordinates
- 41.336, -91.718 (the zone’s center; the record gives no point)
Wind in eastern Iowa gusted between 45 to 55 MPH. The AWOS at the Washington Airport (KAWG) had visibilities between 1/2sm and 1sm after 6 PM. Trained spotter reports ranged from 2.4 inches 1 mile southwest of Washington to 2.8 inches 3 mile west of Richmond.
Blizzard, Louisa
- When
- March 15, 6:00 PM CST to March 16, 10:00 AM CST
- Where
- Louisa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.219, -91.260 (the zone’s center; the record gives no point)
Trained spotter snowfall reports ranged from 3.6 inches 3 miles east southeast of Amber to 4.8 inches 1 mile southeast of Grandview. Wind gusted between 45 to 55 MPH across eastern Iowa combed with snow and blowing snow reducing visibilities between 1/2sm to 1sm.
Blizzard, Jefferson
- When
- March 15, 6:00 PM CST to March 16, 10:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.032, -91.949 (the zone’s center; the record gives no point)
Trained spotter snowfall reports ranged from 2.0 inches 1 miles north northeast of Fairfield to 2.5 inches 1 mile southwest of Perlee. Wind gusted between 45 to 55 MPH across eastern Iowa combed with snow and blowing snow reducing visibilities between 1/4sm to 1sm.
Blizzard, Van Buren
- When
- March 15, 6:00 PM CST to March 16, 10:00 AM CST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.753, -91.950 (the zone’s center; the record gives no point)
Wind gusted between 45 to 55 MPH across eastern Iowa combed with snow and blowing snow reducing visibilities between 1/2sm to 1sm.
Blizzard, Henry
- When
- March 15, 6:00 PM CST to March 16, 10:00 AM CST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.988, -91.544 (the zone’s center; the record gives no point)
Trained spotter snowfall reports ranged from 3.8 inches in New London to 4.8 inches in Oakland Mills. Wind gusted between 45 to 55 MPH across eastern Iowa combed with snow and blowing snow reducing visibilities between 1/2sm to 1sm.
Blizzard, Lee
- When
- March 15, 6:00 PM CST to March 16, 10:00 AM CST
- Where
- Lee forecast zone
- Reported by
- AWOS
- Coordinates
- 40.642, -91.479 (the zone’s center; the record gives no point)
The COOP Observer in Donnellson reported 2.4 inches of snow. Wind gusted between 35 to 45 MPH across eastern Iowa combed with snow and blowing snow reducing visibilities at Keokuk Airport (KEOK) between 3/4SM and 2SM.
Blizzard, Linn
- When
- March 15, 7:00 PM CST to March 16, 10:00 AM CST
- Where
- Linn forecast zone
- Reported by
- ASOS
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
The ASOS at the Cedar Rapids Regional Airport (KCID) recorded several hours of visibilities between a quarter to a half a mile. Winds were gusting between 35 to 50 MPH combined with falling and blowing snow to cause near whiteout visibilities. Trained spotter snowfall reports varied from 2.5 inches 1 mile south southeast of Robbins to 5.0 3 miles west of Paralta.
Blizzard, Clinton
- When
- March 15, 7:00 PM CST to March 16, 12:00 PM CST
- Where
- Clinton forecast zone
- Reported by
- AWOS
- Coordinates
- 41.898, -90.532 (the zone’s center; the record gives no point)
Trained spotter snowfall reports ranged from 7.5 inches 3 miles north northeast of Clinton to 8.5 inches in Charlotte. Winds begin gusting over 35 MPH at 3 AM when visibilities drop to a 1/2sm with falling and blowing snow.
Blizzard, Cedar
- When
- March 15, 7:00 PM CST to March 16, 10:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.772, -91.132 (the zone’s center; the record gives no point)
Snowfall reports ranged from 5.0 inches from a trained spotter in Stanwood to 9.0 inches from the COOP Observer in Lowden. Wind gusts across the region ranged from 45 to 55 MPH combing with falling and blowing snow to reduced visibilities between 1/2sm to 1 SM.
Blizzard, Iowa
- When
- March 15, 7:00 PM CST to March 16, 6:00 PM CST
- Where
- Iowa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.686, -92.065 (the zone’s center; the record gives no point)
The Iowa DOT closed Interstate 80 in Iowa County during the storm due to accidents and poor visibilities. A trained spotter reported 1.8 inches of snow 2 miles southeast of Williamsburg. Wind gusted between 45 to 55 MPH across eastern Iowa combed with snow and blowing snow reducing visibilities between 1/2sm to 1sm.
Blizzard, Des Moines
- When
- March 15, 7:00 PM CST to March 16, 10:00 AM CST
- Where
- Des Moines forecast zone
- Reported by
- ASOS
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
Trained spotter snowfall reports ranged from 3.0 inches 2 miles southeast of the Burlington Regional Airport to 3.5 inches 2 miles southwest of Yarmouth. Wind gusted between 45 to 55 MPH across eastern Iowa combed with snow and blowing snow reducing visibilities between 1/2sm to 1sm.
Blizzard, Scott
- When
- March 15, 8:00 PM CST to March 16, 12:00 PM CST
- Where
- Scott forecast zone
- Reported by
- ASOS
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
The ASOS at the Davenport Municipal Airport (KDVN) reported winds gusting over 50 MPH for several hours reducing visibility below a quarter of a mile for several hours. The official observation at the Davenport Municipal Airport was 7.8 inches.
Blizzard, Johnson
- When
- March 15, 8:00 PM CST to March 16, 12:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.672, -91.588 (the zone’s center; the record gives no point)
The Iowa DOT closed Interstate 80 Johnson County west of Iowa City during the storm due to accidents and poor visibilities. A trained spotter snowfall reports ranged from 3.2 inches 2 miles east of Iowa City to 5.0 inches 1 mile west of Elmira. Wind gusted between 45 to 55 MPH across eastern Iowa combed with snow and blowing snow reducing visibilities between 1/2sm to 1sm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Texas, March 15, 20261 death · $2,000 · 53 kt wind · 4 events
- Tornadoes and Hail in Tennessee, March 15, 2026$1.5 million · EF1 · 26 events
- Tornado and Hail in Mississippi, March 15, 20261 injured · $230,000 · EF1 · 29 events
- Tornadoes and Damaging Winds in Arkansas, March 15, 2026$434,000 · EF1 · 17 events
- Damaging Winds and High Wind in Indiana, March 15, 2026$665,000 · 62 kt wind · 25 events
- Tornadoes and Hail in Missouri, March 15, 2026$236,000 · EF1 · 17 events
- Wildfire and Dust Storm in Oklahoma, March 15 to 18, 2026$102,000 · 59 kt wind · 47 events
- Damaging Winds and Winter Weather in Alabama, March 15 to 16, 20261 injured · $3,000 · 56 kt wind · 64 events
- Tornadoes and Damaging Winds in Kentucky, March 15 to 16, 2026EF1 · 46 events
- Hail and Damaging Winds in Tennessee, March 15, 2026$110,000 · 1 in hail · 19 events
- Wildfire and Dust Storm in Texas, March 15, 2026$100,000 · 55 kt wind · 12 events
- Tornadoes and Hail in Arkansas, March 15, 2026EF1 · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1327007, 1327008, 1327009, 1327011, 1327012, 1327013, 1327022, 1327028, 1327035, 1327037, 1327039, 1327043, 1327044, 1327047, 1327010, 1327015, 1327018, 1327019, 1327041, 1327017, 1327020.